Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS New Orleans, LA

July 28, 2016Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 28, 2016, 3:12 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Jul 28, 2016, 3:45 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA

County Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1562 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS84 KLIX 282012
SPSLIX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CDT THU JUL 28 2016

LAZ050-071-072-282045-
LIVINGSTON-SOUTHERN TANGIPAHOA-NORTHERN TANGIPAHOA-
312 PM CDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TANGIPAHOA AND
NORTHEASTERN LIVINGSTON PARISHES...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HAMMOND...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...AMITE CITY...INDEPENDENCE...ALBANY...WILMER...NATALBANY AND
TICKFAW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3068 9025 3067 9025 3065 9024 3063 9025
      3057 9024 3046 9055 3062 9066 3065 9061
      3065 9057 3068 9057 3083 9035
TIME...MOT...LOC 2011Z 239DEG 19KT 3058 9054 

$$

24/RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 11:56 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 11:56 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1156 AM CDT THU JUL 28 2016

.AVIATION...
A BIT OF A DELAYED START IN CONVECTION THUSFAR BUT SOME LOW-TOPPED
SHOWERS DEVELOPING VICINITY OF KBTR TO KLFT. AN ISOLATED
THUNDERSTORM IS NEAR THIBODAUX MOVING N. GENERAL VFR CONDITIONS AT
ALL TERMINALS WITH BRIEF LOWERING INTO MVFR CIG/VSBY IN TSRA FOR
SHORT DURATION AT ANY OF THE TERMINALS BETWEEN 19Z-23Z. 24/RR

&&

.PREV DISCUSSION... /issued 755 AM CDT THU JUL 28 2016/

..SOUNDING DISCUSSION...

Relatively drier air has moved over the area with the precipitable
water at 1.91 inches. While there was some drying above 500mb beginning
to show up on last evening's sounding, it is more apparent this
morning with some drier air also filtering into the lower levels.
There's still plenty of moisture and instability and with a
convective temperature of 88 that scattered thunderstorms will
develop around midday. Storm motion will generally be to the
northeast around 5 to 10 knots.

12z balloon info: A routine flight lasting 107 minutes reaching a
height of 20.2 miles above the ground bursting south of
Ponchatoula 36 miles downrange from the office.

Ansorge

PREV DISCUSSION... /issued 354 AM CDT THU JUL 28 2016/

SHORT TERM...

The loss of deep tropical moisture over the area as indicated by
precipitable water values below 2 inches and lower mixing ratios
around 13 g/kg will result in less overall convective coverage for
today. This drop in moisture is related to some weak ridging and
subsidence developing in the upper levels this morning. Overall,
expect to see more widely scattered convection form during peak
heating hours, and have placed 20 to 40 percent in the forecast.
The convection should dissipate shortly after sunset, and have POP
of around 10 percent for the overnight hours. Temperatures will be
very close to seasonal norms in the lower 90s during the day and
the middle 70s overnight.

Any weak ridging in place will be gone by tomorrow morning as a
broad upper level trough develops across the Lower Mississippi
Valley. This trough axis should linger over the area through the
remainder of the weekend and provide some additional upper level
lift to the region. As a result, there will be little in the way
of convective inhibition through the entire weekend. No
significant increase in moisture content is expected through the
weekend with PW values generally remaining between 1.75 and 2
inches. Overall, expect to see convective coverage close to what
is typically expected for the Summer months with a 40 to 50
percent chance of convection from late morning through the
afternoon hours. Most of the convection should dissipate after
sunset with only offshore convection peaking around daybreak.
Temperatures will be near average through the weekend.

LONG TERM...

The overall upper level pattern is expected shift slightly with
ridging in the plains states increasing, and the ridge over the
eastern Gulf and Florida easing. However, this pattern still has a
broad area of lower pressure remaining in place across the central
Gulf Coast for the first half of next week. This pattern should support
the continued development of diurnally induced showers and
thunderstorms each day. Overall atmospheric moisture content is
expected to also remain fairly static through the period with PW
values and mixing ratios remaining around 1.75 to 2 inches and 15
g/kg respectively. As a result, expect to see continued rain
chances of around 40 to 50 percent each day. Near normal
temperatures of lows in the middle to upper 70s and highs in the
lower 90s are forecast each day.

AVIATION...

VFR conditions are expected to prevail through Friday morning. The
main exceptions will be occasional 1-5 NM VSBYS at KHUM in patchy
fog through about 12z. Brief IFR/MVFR conditions could occur later
in isolated to scattered SHRA/TSRA that are most likely to occur in
the afternoon. 22/TD

MARINE...

It's expected to remain calmer this morning across the marine area
since there is an absence of thunderstorms. There is still expected
to be isolated showers and some thunderstorms developing today,
however nothing that is expected to produce the much stronger winds
and higher waves that occurred over large areas yesterday. Will have
to monitor convection that develops with the upper level shortwave/
vorticity maxima that is moving west-northwest across the north
central/central Gulf of Mexico, however the models suggest most of
this will be in a weakening or dissipating stage as it enters a
subsidence zone in the coastal waters.

Away from convection, prevailing winds will remain generally 10
knots or less with seas 2 feet or less due to a persistent ridge
of high pressure through early next week. 22/TD

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: Jefferson Parish public safety support for Grand Isle.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  93  74 /  40  20  40  30
BTR  93  74  93  74 /  40  20  40  30
ASD  92  77  92  78 /  30  20  40  30
MSY  91  78  91  79 /  30  20  40  30
GPT  90  79  91  79 /  30  20  40  30
PQL  91  78  91  78 /  20  20  40  30

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 28, 11:54 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1154 AM CDT THU JUL 28 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-290500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1154 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
GUSTY WINDS 25 TO 30 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAINFALL WILL BE THE PRIMARY CONCERNS MAINLY THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS COULD
BE STRONG...WITH THE PRIMARY THREATS BEING STRONG WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUT ACTIVITY WILL ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, Jul 28, 1:45 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
145 PM CDT THU JUL 28 2016

LAZ034>036-046>048-281930-
WEST FELICIANA-IBERVILLE-EAST FELICIANA-POINTE COUPEE-WEST BATON
ROUGE-EAST BATON ROUGE-
145 PM CDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST BATON ROUGE...
CENTRAL WEST FELICIANA...SOUTHEASTERN POINTE COUPEE...NORTH CENTRAL
IBERVILLE...NORTHWESTERN EAST BATON ROUGE AND SOUTHWESTERN EAST
FELICIANA PARISHES...

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LIVONIA...OR 8
MILES SOUTHWEST OF NEW ROADS...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZACHARY...NEW ROADS...ST. FRANCISVILLE...LIVONIA...MARINGOUIN...
SLAUGHTER...FORDOCHE...ROSEDALE...WAKEFIELD AND ERWINVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3041 9147 3058 9165 3094 9141 3072 9110
TIME...MOT...LOC 1845Z 221DEG 17KT 3058 9152

ANSORGE
Special weather statement, Jul 28, 3:10 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT THU JUL 28 2016

MSZ069-282045-
AMITE-
310 PM CDT THU JUL 28 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT AMITE COUNTY...

AT 310 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR LIBERTY...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERTY...GLOSTER AND SMITHDALE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3111 9055 3103 9105 3123 9104 3135 9079
      3135 9055
TIME...MOT...LOC 2010Z 246DEG 48KT 3120 9090

24/RR
Special weather statement, Jul 28, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CDT THU JUL 28 2016

LAZ050-071-072-282045-
LIVINGSTON-SOUTHERN TANGIPAHOA-NORTHERN TANGIPAHOA-
312 PM CDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TANGIPAHOA AND
NORTHEASTERN LIVINGSTON PARISHES...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HAMMOND...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...AMITE CITY...INDEPENDENCE...ALBANY...WILMER...NATALBANY AND
TICKFAW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3068 9025 3067 9025 3065 9024 3063 9025
      3057 9024 3046 9055 3062 9066 3065 9061
      3065 9057 3068 9057 3083 9035
TIME...MOT...LOC 2011Z 239DEG 19KT 3058 9054

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:45 PM CDTSpecial Weather StatementLIXWest Feliciana45 min
Jul 28, 3:50 PM CDTSpecial Weather StatementLIXSaint Helena25 min
Jul 28, 3:52 PM CDTSpecial Weather StatementLIXWashington23 min
Jul 28, 5:04 PM CDTSpecial Weather StatementLIXSaint John the Baptist56 min
Jul 28, 5:22 PM CDTSpecial Marine WarningLIX53 min
Jul 28, 5:59 PM CDTSpecial Marine WarningLIX61 min
Jul 28, 3:10 PM CDTSpecial Weather StatementLIXAmite35 min
Jul 28, 3:51 PM CDTSpecial Weather StatementLIXPike24 min
Jul 28, 4:17 PM CDTSpecial Weather StatementLIXWalthall28 min

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.